Skip to main content
Log in

On the generalized \(L_q\)-reflector inverse problem with variational methods

  • Original Paper
  • Published:
Geometriae Dedicata Aims and scope Submit manuscript

Abstract

In this paper, we introduce the \(L_q\)-reflector measure as a class of geometric optics measures which is a natural \(L_q\) extension of the reflector measure. The \(L_q\)-reflector measure gives rise to one related Minkowski-type problem, namely the \(L_q\)-reflector inverse problem. It asks for necessary and sufficient conditions on a given measure \(\mu \) in order for it to be the \(L_q\)-reflector measure of a reflector. The main concentration properties of reflectors and measures allow us to establish direct variational proofs. As a result, we solve the existence part of the \(L_q\)-reflector inverse problem for all real numbers q.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

We’re sorry, something doesn't seem to be working properly.

Please try refreshing the page. If that doesn't work, please contact support so we can address the problem.

Data availability statement

No associated data were used to support this study.

References

  1. Aleksandrov, A.: On the theory of mixed volumes. III. extension of two theorems of minkowski on convex polyhedra to arbitrary convex bodies. Mat. Sb. (NS) 3, 27–46 (1938)

    Google Scholar 

  2. Aleksandrov, A.: On the surface area measure of convex bodies. Mat. Sb. (NS) 6, 167–174 (1939)

    Google Scholar 

  3. Caffarelli, L., Oliker, V.: Weak solutions of one inverse problem in geometric optics. J. Math. Sci. 154(1), 39–49 (2008)

    Article  MathSciNet  Google Scholar 

  4. Caffarelli, L.A., Gutiérrez, C.E., Huang, Q.: On the regularity of reflector antennas. Ann. Math. pp. 299–323 (2008)

  5. Caffarelli, L.A., Huang, Q.: Reflector problem in \({\mathbb{R}}^{n}\) endowed with non-Euclidean norm. Arch. Ration. Mech. Anal. 193(2), 445–473 (2009)

    Article  MathSciNet  Google Scholar 

  6. Caffarelli, L.A., Kochengin, S.A., Oliker, V.I.: Problem of reflector design with given far-field scattering data. Monge. Ampère Equ: Appl. Geom. Optim. 226, 13 (1999)

    MathSciNet  MATH  Google Scholar 

  7. Chen, W.: Lp Minkowski Problem with not necessarily positive data. Adv. Math. 201(1), 77–89 (2006)

    Article  MathSciNet  Google Scholar 

  8. De Leo, R., Gutiérrez, C.E., Mawi, H.: On the numerical solution of the far field refractor problem. Nonlinear. Anal. 157, 123–145 (2017)

    Article  MathSciNet  Google Scholar 

  9. Fournier, F.R., Cassarly, W.J., Rolland, J.P.: Optimization of single reflectors for extended sources. In: Illumination Optics, vol. 7103, p. 71030I. International Society for Optics and Photonics (2008)

  10. Gangbo, W., Oliker, V.: Existence of optimal maps in the reflector-type problems. ESAIM: Control Optim. Calc. Var. 13(1), 93–106 (2007)

    MathSciNet  MATH  Google Scholar 

  11. Glimm, T., Oliker, V.: Optical design of single reflector systems and the Monge-Kantorovich mass transfer problem. J. Math. Sci. 117(3), 4096–4108 (2003)

    Article  MathSciNet  Google Scholar 

  12. Glimm, T., Oliker, V.: Optical design of two-reflector systems, the Monge-Kantorovich mass transfer problem and Fermat’s principle. Indiana Uni. Math. J. pp. 1255–1277 (2004)

  13. Guan, P., Wang, X.J., et al.: On a Monge-Ampère equation arising in geometric optics. J. Differ. Geom 48(48), 205–223 (1998)

    MATH  Google Scholar 

  14. Gutiérrez, C., Mawi, H.: The far field refractor with loss of energy. Nonlinear Anal: Theory, Meth. & Appl. 82, 12–46 (2013)

    Article  Google Scholar 

  15. Gutiérrez, C.E., Huang, Q.: The refractor problem in reshaping light beams. Arch. Rational Mech. Anal. 193(2), 423–443 (2009)

    Article  MathSciNet  Google Scholar 

  16. Gutiérrez, C.E., Huang, Q.: The near field refractor. In: Annales de l’Institut Henri Poincaré (C) Non Linear Analysis, vol. 31, pp. 655–684. Elsevier (2014)

  17. Gutiérrez, C.E., Huang, Q., Mawi, H.: Refractors in anisotropic media associated with norms. Nonlinear Anal. 188, 125–141 (2019)

    Article  MathSciNet  Google Scholar 

  18. Hasanis, T., Koutroufiotis, D.: The characteristic mapping of a reflector. J. Geom. 24(2), 131–167 (1985)

    Article  MathSciNet  Google Scholar 

  19. Huang, Y., Lutwak, E., Yang, D., Zhang, G., et al.: Geometric measures in the dual Brunn-Minkowski theory and their associated Minkowski problems. Acta Math. 216(2), 325–388 (2016)

    Article  MathSciNet  Google Scholar 

  20. Hug, D., Lutwak, E., Yang, D., Zhang, G.: On the Lp Minkowski problem for polytopes. Discrete & Comput. Geom. 33(4), 699–715 (2005)

    Article  MathSciNet  Google Scholar 

  21. Kantorovich, L.V., Akilov, G.P.: Functional analysis in normed spaces, Translated from the Russian by D. E. Brown. Edited by A. P. Robertson. International Series of Monographs in Pure and Applied Mathematics, vol. 46. The Macmillan Co., New York (1964)

  22. Karakhanyan, A., Wang, X.J., et al.: On the reflector shape design. J. Differ. Geom. 84(3), 561–610 (2010)

    Article  MathSciNet  Google Scholar 

  23. Karakhanyan, A.L.: An inverse problem for the refractive surfaces with parallel lighting. SIAM J. Math. Anal. 48(1), 740–784 (2016)

    Article  MathSciNet  Google Scholar 

  24. Kochengin, S.A., Oliker, V.I.: Determination of reflector surfaces from near-field scattering data. Inverse Probl. 13(2), 363 (1997)

    Article  MathSciNet  Google Scholar 

  25. Lutwak, E., Yang, D., Zhang, G.: On the Lp-Minkowski problem. Trans. Am. Math. Soc. 356(11), 4359–4370 (2004)

    Article  Google Scholar 

  26. Lutwak, E., et al.: The Brunn-Minkowski-Firey theory. i. mixed volumes and the minkowski problem. J. Differ. Geom. 38(1), 131–150 (1993)

    Article  MathSciNet  Google Scholar 

  27. Newman, E., Oliker, V.: Differential-geometric methods in design of reflector antennas. Partial Differ. Equ. Elliptic Type 35, 205 (1994)

    MathSciNet  MATH  Google Scholar 

  28. Oliker, V.: Generalized convex bodies and generalized envelopes. Contemp. Math. 140, 105–105 (1992)

    Article  MathSciNet  Google Scholar 

  29. Oliker, V.: On the geometry of convex reflectors, II. polar reflectors. Results Math. 52(3), 359–367 (2008)

    Article  MathSciNet  Google Scholar 

  30. Oliker, V., Waltman, P.: Radially symmetric solutions of a Monge-Ampère equation arising in a reflector mapping problem. In: Differential equations and Mathematical physics, pp. 361–374. Springer (1987)

  31. Oliker, V.I.: Near radially symmetric solutions of an inverse problem in geometric optics. Inverse Prob. 3(4), 743 (1987)

    Article  MathSciNet  Google Scholar 

  32. Oliker, V.I.: On the geometry of convex reflectors. In: PDEs, submanifolds and affine differential geometry (Warsaw, 2000), Banach Center Publ., vol. 57, pp. 155–169. Polish Acad. Sci. Inst. Math., Warsaw (2002). doi:10.4064/bc57-0-10

  33. Schneider, R.: Convex bodies: the Brunn-Minkowski theory. 151. Cambridge university press (2014)

  34. Wang, X.J.: On the design of a reflector antenna. Inverse Prob. 12(3), 351 (1996)

    Article  MathSciNet  Google Scholar 

  35. Wang, X.J.: On the design of a reflector antenna II. Calc. Var. Partial Differ. Equ. 20(3), 329–341 (2004)

    Article  MathSciNet  Google Scholar 

  36. Westcott, B.: Shaped reflector antenna design, vol. 3. Research Studies Press Limited (1983)

  37. Westcott, B., Norris, A.: Reflector synthesis for generalized far-fields. J. Phy. A: Math. Gen. 8(4), 521 (1975)

    Article  Google Scholar 

  38. Xi, D., Jin, H., Leng, G.: The Orlicz Brunn-Minkowski inequality. Adv. Math. 260, 350–374 (2014)

    Article  MathSciNet  Google Scholar 

  39. Xi, D., Leng, G., et al.: Dar’s conjecture and the log-Brunn-Minkowski inequality. J. Differ. Geom. 103(1), 145–189 (2016)

    Article  MathSciNet  Google Scholar 

  40. Zhu, B., Zhou, J., Xu, W.: Dual Orlicz-Brunn-Minkowski theory. Adv. Math. 264, 700–725 (2014)

    Article  MathSciNet  Google Scholar 

Download references

Acknowledgements

I would like to appreciate my supervisor, professor Yong Huang for his guidance and the reviewers for their valuable and insightful comments.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Jing Wang.

Ethics declarations

Conflict of interest

The authors have no relevant financial or non-financial interests to disclose. The authors have no conflicts of interest to declare that are relevant to the content of this article.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Wang, J. On the generalized \(L_q\)-reflector inverse problem with variational methods. Geom Dedicata 216, 48 (2022). https://doi.org/10.1007/s10711-022-00710-w

Download citation

  • Received:

  • Accepted:

  • Published:

  • DOI: https://doi.org/10.1007/s10711-022-00710-w

Keywords

Mathematics Subject Classification (2010)

Navigation